By Joe Graedon, M.S., and Teresa Graedon, Ph.D.
Q. I have been taking escitalopram for eight years. Within four years on this antidepressant, I started having sexual side effects, especially delayed low-intensity orgasms and low sex drive.
Now that I’m engaged, I am trying to wean off escitalopram so that I will like having sex more. I’ve gone from 20 milligrams to 5 milligrams. My desire is higher, but my orgasms are becoming even less intense and more delayed. There’s just no sexual pleasure anymore.
What a puzzle! I thought this situation would get better. Instead, it has worsened: higher sex drive, less orgasm.
A. Sexual side effects are common with the type of antidepressant you are taking (SSRI, or selective serotonin reuptake inhibitor). They include lower libido, erectile dysfunction, genital anesthesia, delayed ejaculation or orgasm or inability to achieve orgasm. Most people expect such symptoms to disappear once they stop taking the medication, but that doesn’t always happen.
Your experience has a name. Researchers call it post SSRI sexual dysfunction. Sadly, there is not much information about this condition. A review published in the journal Expert Opinion on Drug Safety (April 2022) concludes: “Little is known about the mechanisms underlying PSSD and no effective treatment exists. It is necessary to increase recognition of PSSD among prescribers and improve its management at the clinical level.”
Q. Please remind your readers that more drugs mean more side effects. Some medications are prescribed to help with side effects of other drugs, and it multiplies that way.
What’s more, various doctors add meds, but none reviews the whole picture later to see if it still makes sense to take them. I’ve seen this with two elderly family members. Each was on 10 or a dozen different pills.
It seems it is easier for a doctor to write a prescription rather than address the underlying cause of the problem. Many seniors grew up believing that doctors are always right, so they are very compliant with doctor’s orders.
A. You have identified a common problem called “polypharmacy.” Many older adults would benefit from a drug review to see which meds could be “deprescribed.”
That is why we have written our “Guide to Drugs & Older People.” This free downloadable resource lists key questions to ask before starting any prescription. You will find it under the Health eGuide tab at www.PeoplesPharmacy.com.
Q. My cardiologist tried to put me on two different statins, because my cholesterol was 210. I was so achy from each one I could barely move.
I decided to lower my cholesterol count naturally. To do this, I take CoQ10, turmeric, red yeast rice and psyllium. I brought my cholesterol down from 210 to 178, and my primary care doctor was thrilled. There has been no more talk of statins.
A. Both red yeast rice and psyllium can lower blood cholesterol levels. Turmeric can also help (Nutrition, Metabolism, and Cardiovascular Diseases, May 6, 2021). In addition, psyllium seems to improve triglycerides, fasting blood sugar and hemoglobin A1c for people with diabetes (Phytotherapy Research, June 2020).
A recent review of 131 randomized controlled trials found that red yeast rice and possibly bergamot are the most effective nutraceuticals for lowering LDL cholesterol and total cholesterol (Pharmacological Research, September 2022). Coenzyme Q10, on the other hand, doesn’t lower cholesterol but it appears to enhance the anti-inflammatory activity of beneficial HDL cholesterol (Nutrition, September 2022).
In their column, Joe and Teresa Graedon answer letters from readers. Write to them in care of King Features, 628 Virginia Drive, Orlando, Fla., 32803, or email them via their website: www.PeoplesPharmacy.com. Their newest book is “Top Screwups Doctors Make and How to Avoid Them.”